Texas, 2022

Hail in Texas, May 13, 2022

May 13, 2022 · NWS OUN · 23 events in 2 counties and zones

Isolated supercells brought numerous hail reports to the Wichita Falls area during the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated supercells brought numerous hail reports to the Wichita Falls area during the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:09 PM CST, 44 minutes earlier.

Area forecast discussion, May 13, 5:09 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
609 PM CDT Fri May 13 2022

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 213 PM CDT Fri May 13 2022

It looks like the persistent activity in east central portions of
the fa is finally beginning to move away from the area early this
afternoon although there are a few scattered echoes on radar
extending SW from this activity into parts of south central OK.
Satellite is showing an area of cu actually extending further into
parts of western north TX. Confidence is low on what exactly will
happen this afternoon/evening but it seems reasonable that
additional isolated/scattered storms will be possible the rest of
this afternoon into early evening across portions of central and
southern OK and western north TX, which at times, some CAMs have
been showing. CAMs are also showing some storms could also develop
near the weak front in parts of northern OK this evening then move
SE across portions of the fa. Some strong to severe storms would be
possible this afternoon and evening with large hail and strong winds
the main concerns.

Thunderstorms could develop again Saturday afternoon. Some models
show some storms could develop in KS then move into parts of the fa.
Other models are showing that some storms could develop west of the
area near a dryline and move into western parts of the fa. If these
storms do develop, they could affect portions of the fa as early as
late afternoon with some strong to severe storms possible.

Otherwise, much of the fa is expected to remain dry tonight into
Saturday. Temperatures are expected to fall into the mid 50s to mid
60s tonight. Warm/hot temperatures are expected tomorrow with highs
in the mid 80s to mid 90s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1258 PM CDT Fri May 13 2022

On Sunday, a northeast-to-southwest-oriented weak cold front will
push into the central parts of the area by the afternoon.
Sufficient MLCAPE (upwards of 3500-4000 J/kg) and 30 kts of deep-
layer shear should be enough to foster strong to marginally severe
storms. This threat for storms will be conditional owing to drier
low-levels. Any storm that can form will likely be elevated, with
little chance at becoming surface-based. A mid-level ridge will
set in early next week over the Southern Plains. Northeasterly
winds on Monday will help cool temperatures down to near average
across the area. There is a slight chance of storms moving into
north-central Kansas on monday late evening into Tuesday early
morning. The aforementioned mid-level ridge will linger through
mid-week, before weak westerly flow moves in over the Southern
Plains. A warming trend is expected starting Tuesday through the
end of the period, with temperatures getting into the 90s for most
of the area and into the 100s across western north Texas.

&&

.AVIATION...
(00Z TAFS)
Issued at 606 PM CDT Fri May 13 2022

Mainly VFR conditions to continue.

Several weak surface boundaries continue to linger across the
area. However wind speeds remain light with some variation in
direction have went with mainly an east to southeast wind with a
period of northeast wind across northern OK. Still appears there
is enough of a signal for thunder to impact central Oklahoma after
midnight, so have kept a mention at OKC/OUN and associated MVFR
ceilings. Otherwise, some cumulus as well as periodic high
clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  87  65  93 /  30   0  10  10
Hobart OK         62  93  64  99 /  10  10   0   0
Wichita Falls TX  63  96  66 103 /  30  10   0   0
Gage OK           56  89  60  92 /  10  20   0   0
Ponca City OK     61  87  62  90 /  40   0  20  30
Durant OK         65  91  66  95 /  30   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....13
AVIATION...30
Hazardous weather outlook, May 13, 11:41 AM CST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1241 PM CDT Fri May 13 2022

OKZ004>048-050>052-TXZ083>090-141100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1241 PM CDT Fri May 13 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Strong to severe storms are possible from around 4 pm through
2 am, mainly along and east of an Enid to Lawton and Wichita Falls
line. The stronger storms will be capable of hail to the size of
golfballs and winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
evenings with damaging winds and large hail being the main
concerns.

.Fire Weather...
Elevated to near critical fire weather conditions are expected
Tuesday, mainly across far western Oklahoma and adjacent parts of
Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 13, 2:32 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Norman OK
332 PM CDT Fri May 13 2022

OKZ028-030-031-040-042-132100-
Pottawatomie OK-Garvin OK-Pontotoc OK-McClain OK-Seminole OK-
332 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern Garvin,
southwestern Seminole, northwestern Pontotoc, south central
Pottawatomie and southeastern McClain Counties through 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Byars, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Konawa, Byng, Asher, Wanette and Byars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3484 9705 3497 9707 3504 9669 3481 9667
TIME...MOT...LOC 2032Z 268DEG 24KT 3488 9698

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 13, 3:01 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Norman OK
401 PM CDT Fri May 13 2022

OKZ030-031-040-042-132130-
Pottawatomie OK-Garvin OK-Pontotoc OK-Seminole OK-
401 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern Garvin,
southwestern Seminole, northwestern Pontotoc and south central
Pottawatomie Counties through 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Stratford, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Stratford, Konawa, Byng and Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3476 9696 3485 9698 3486 9693 3490 9693
      3505 9666 3479 9657
TIME...MOT...LOC 2100Z 259DEG 26KT 3483 9690

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 13, 3:32 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Fri May 13 2022

OKZ031-042-132200-
Pontotoc OK-Seminole OK-
432 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southeastern
Seminole and northeastern Pontotoc Counties through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Ada, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada, Byng, Francis and Sasakwa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3476 9680 3485 9681 3499 9651 3473 9646
TIME...MOT...LOC 2131Z 260DEG 24KT 3481 9674

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 13, 4:43 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Norman OK
543 PM CDT Fri May 13 2022

TXZ088-132315-
Baylor TX-
543 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southeastern Baylor
County through 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Seymour, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3340 9935 3357 9928 3352 9895 3340 9895
TIME...MOT...LOC 2243Z 288DEG 18KT 3347 9923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 13, 4:53 PM CST, 1 hour before
Special Weather Statement
National Weather Service Norman OK
553 PM CDT Fri May 13 2022

OKZ044-132330-
Cotton OK-
553 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern Cotton
County through 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Cookietown, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walters, Temple and Cookietown.

This includes Interstate 44 between mile markers 10 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3423 9849 3438 9848 3444 9814 3415 9814
TIME...MOT...LOC 2253Z 272DEG 14KT 3430 9838

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Bunker
Special weather statement, May 13, 5:44 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
644 PM CDT Fri May 13 2022

TXZ086-140015-
Wichita TX-
644 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southeastern Wichita
County through 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Wichita Falls, moving east at 15 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita Falls, Sheppard AFB, Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3384 9863 3402 9863 3406 9843 3384 9842
TIME...MOT...LOC 2344Z 263DEG 13KT 3394 9854

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30

The radar

The Altus AFB radar (KFDR), 66 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Wichita

When
May 13, 5:53 PM CST
Where
Wichita County, 2.4 mi WSW of Wichita Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
33.900, -98.530

Hail, Wichita

When
May 13, 5:57 PM CST
Where
Wichita County, 3.18 mi WSW of Wichita Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.890, -98.540

Hail, Wichita

When
May 13, 6:00 PM CST
Where
Wichita County, 2.87 mi E of Pleasant Valley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.940, -98.550

Hail, Wichita

When
May 13, 6:02 PM CST
Where
Wichita County, 1.85 mi WSW of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.900, -98.520

Hail, Wichita

When
May 13, 6:08 PM CST
Where
Wichita County, 1.85 mi WSW of Wichita Falls
Measured
1.5 in hail
Reported by
Public
Coordinates
33.900, -98.520

Hail, Wichita

When
May 13, 6:10 PM CST
Where
Wichita County, 2.39 mi WSW of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Public
Coordinates
33.980, -98.530

Hail, Wichita

When
May 13, 6:13 PM CST
Where
Wichita County, 1.15 mi W of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.910, -98.510

Hail, Wichita

When
May 13, 6:20 PM CST
Where
Wichita County, Wichita Falls
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.910, -98.490

Hail, Wichita

When
May 13, 6:27 PM CST
Where
Wichita County, 2.21 mi SW of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.890, -98.520

Hail, Wichita

When
May 13, 6:37 PM CST
Where
Wichita County, 1.34 mi WSW of Wichita Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
33.900, -98.510

Hail, Wichita

When
May 13, 6:39 PM CST
Where
Wichita County, 1.85 mi WSW of Wichita Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
33.900, -98.520

Hail, Wichita

When
May 13, 6:42 PM CST
Where
Wichita County, 1.38 mi N of Wichita Falls
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.930, -98.490

Hail, Wichita

When
May 13, 6:49 PM CST
Where
Wichita County, 3.51 mi WSW of Wichita Falls
Measured
1.5 in hail
Reported by
Public
Coordinates
33.900, -98.550

Hail, Wichita

When
May 13, 6:54 PM CST
Where
Wichita County, 4.52 mi WSW of Wichita Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
33.880, -98.560

Hail, Wichita

When
May 13, 6:58 PM CST
Where
Wichita County, 4.15 mi SSW of Wichita Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
33.860, -98.530

Hail, Wichita

When
May 13, 6:59 PM CST
Where
Wichita County, 3.45 mi S of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.860, -98.490

Hail, Wichita

When
May 13, 7:02 PM CST
Where
Wichita County, 3.5 mi S of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.860, -98.500

Hail, Wichita

When
May 13, 7:06 PM CST
Where
Wichita County, 5.74 mi SW of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.860, -98.570

Hail, Wichita

When
May 13, 7:08 PM CST
Where
Wichita County, 3.45 mi S of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.860, -98.490

Hail, Wichita

When
May 13, 7:09 PM CST
Where
Wichita County, 3.5 mi S of Wichita Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
33.860, -98.500

Hail, Wichita

When
May 13, 7:10 PM CST
Where
Wichita County, 3.45 mi S of Wichita Falls
Measured
1 in hail
Reported by
Public
Coordinates
33.860, -98.490

Hail, Archer

When
May 13, 7:15 PM CST
Where
Archer County, 2.95 mi WSW of Lakeside City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.820, -98.600

Hail, Wichita

When
May 13, 7:15 PM CST
Where
Wichita County, 0.9 mi NW of Wichita Falls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.920, -98.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032752, 1032753, 1032754, 1032755, 1032756, 1032757, 1032758, 1032759, 1032760, 1032761, 1032762, 1032763, 1032764, 1032765, 1032766, 1032767, 1032768, 1032769, 1032770, 1032771, 1032772, 1032773, 1032774.